Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 31, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 27, 2017, 9:30 PM CDT for Burleigh County, North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2017, 9:30 PM CDT (02:30 UTC)
- Expired
- Jun 27, 2017, 10:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Burleigh County, ND
The radar
The Bismarck radar (KBIS), 10 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 9:32 PM CDT | HAIL 0.88 | Lincoln, ND | |
| Jun 27, 9:40 PM CDT | HAIL 1 | 5 Se Lincoln, ND | QUARTER SIZED HAIL THE LARGEST. LOTS OF SMALLER HAIL, FOR ABOUT 10 MINUTES IN DURATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.5 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1769 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1953 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
744
WUUS53 KBIS 280230
SVRBIS
NDC015-280330-
/O.NEW.KBIS.SV.W.0031.170628T0230Z-170628T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
930 PM CDT TUE JUN 27 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southern Burleigh County in south central North Dakota...
* Until 1030 PM CDT
* At 926 PM CDT, a severe thunderstorm was located over Lincoln, or 7
miles southeast of Bismarck, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Mcdowell Dam Recreation Area around 940 PM CDT.
Menoken around 950 PM CDT.
Sterling around 1010 PM CDT.
Other locations impacted by this severe thunderstorm include Mckenzie
and University Of Mary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
If on a lake in the warned area get off the lake now and to a
shelter, even if it has to be into your vehicle.
Torrential rain was occurring with this storm and will cause
flooding of poor drainage and low lying areas, along with streets in
cities. Be very careful if driving as visibility will briefly drop
to near zero in wind driven rain and hail.
&&
LAT...LON 4664 10066 4668 10064 4666 10073 4667 10074
4669 10074 4669 10076 4672 10078 4673 10078
4677 10082 4713 10031 4681 10013 4663 10060
TIME...MOT...LOC 0226Z 239DEG 23KT 4672 10070
HAIL...1.50IN
WIND...60MPH
$$
JP MARTIN/SIMOSKO3 follow-up statements
072
WWUS53 KBIS 280258
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
958 PM CDT TUE JUN 27 2017
NDC015-280330-
/O.CON.KBIS.SV.W.0031.000000T0000Z-170628T0330Z/
Burleigh ND-
958 PM CDT TUE JUN 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN BURLEIGH COUNTY...
At 956 PM CDT, a severe thunderstorm was located near Menoken, or 15
miles east of Bismarck, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rural areas east of Bismarck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and will cause
flooding of low lying and poor drainage areas.
&&
LAT...LON 4670 10058 4688 10055 4713 10031 4681 10013
4663 10060
TIME...MOT...LOC 0256Z 239DEG 23KT 4682 10046
HAIL...1.00IN
WIND...60MPH
$$
JP MARTIN/SIMOSKO505
WWUS53 KBIS 280317
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1017 PM CDT TUE JUN 27 2017
NDC015-280330-
/O.CON.KBIS.SV.W.0031.000000T0000Z-170628T0330Z/
Burleigh ND-
1017 PM CDT TUE JUN 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN BURLEIGH COUNTY...
At 1015 PM CDT, a severe thunderstorm was located near Sterling, or
18 miles west of Steele, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sterling and Mckenzie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared for damaging winds. People outside should move to a
shelter, inside a strong building and away from windows.
Brief but very heavy rain was occurring with the storms.
&&
LAT...LON 4677 10041 4687 10047 4703 10025 4681 10013
4670 10043
TIME...MOT...LOC 0315Z 239DEG 23KT 4688 10031
HAIL...0.88IN
WIND...60MPH
$$
JP MARTIN/SIMOSKO159
WWUS53 KBIS 280330
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
1030 PM CDT TUE JUN 27 2017
NDC015-280340-
/O.EXP.KBIS.SV.W.0031.000000T0000Z-170628T0330Z/
Burleigh ND-
1030 PM CDT TUE JUN 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BURLEIGH COUNTY
HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.
LAT...LON 4677 10041 4687 10047 4703 10025 4681 10013
4670 10043
TIME...MOT...LOC 0330Z 239DEG 23KT 4693 10020
$$
JP MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 9:05 PM CDT, 25 minutes earlier.
Area forecast discussion, Jun 27, 9:05 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 905 PM CDT Tue Jun 27 2017 .UPDATE... Issued at 854 PM CDT Tue Jun 27 2017 A congealing line of strong to severe thunderstorms across the US Highway 83 corridor as of 02 UTC between Bismarck/Mandan and Garrison is expected to continue to propagate east, sustained by the low level jet and steep mid level lapse rates. Elevated MUCAPE around 2000 j/kg and effective deep layer shear around 30-35kts supports a continued severe threat downstream. Given the congealing mode, the primary threat will be damaging winds to around 50-55kts, with a lesser hail threat. UPDATE Issued at 525 PM CDT Tue Jun 27 2017 Widespread mid to upper level cloud cover across western and central North Dakota as of 2230 UTC continues to limit surface based heating and cap erosion along the occluding warm front between US Highways 83 and 85. The most likely scenario is for the shortwave entering far northwest South Dakota to propagate into south central North Dakota around 00-01 UTC. Some cooling aloft with this feature and associated lift is expected to erode the cap. While MUCAPE values around 2000-2500 j/kg are forecast to be in place across central North Dakota with steep mid level lapse rates, weak effective deep layer shear continues to be a limiting factor for potential storm organization and associated threat magnitude. Deep layer shear will be stronger and more favorable for supercells near the South Dakota border. As the low level jet increases this evening, upscale growth into a possible convective complex into the James River Valley is possible. && .SHORT TERM...(This evening through Wednesday) Issued at 200 PM CDT Tue Jun 27 2017 The focus in the short term will be the threat for severe thunderstorms late this afternoon and this evening. At 2 PM CDT a warm front extended through southwest North Dakota followed by a cold front just entering the far west. This will create a narrow band of favorable instability and shear across South Central into Southeast North Dakota this evening. The latest RAP soundings show the CAP breaking around 6-7 PM over central North Dakota with the majority of convection moving east of the James River Valley after 3 or 4 am CDT. Do not see much more than marginal risk for severe thunderstorms as the latest sounding analogues show marginal large hail with a low threat for tornadoes. Also the 15Z SREF focuses the larger threat south of the state tonight. However will keep the mention of large hail and damaging winds going from late afternoon through early morning as the threat definitely exists. On Wednesday the cold front will have moved through the region and showers will be ending by noon east. Cooler and dryer air will be in place. Minimum relative humidity will still fall into the lower 20s southwest but the gusty winds will have moved east by afternoon. .LONG TERM...(Wednesday night through Tuesday) Issued at 200 PM CDT Tue Jun 27 2017 In the extended the global models still bring a closed upper low across North Dakota Thursday and Friday exiting the region Saturday. This will bring instability showers and isolated thunderstorms with the the best chances for showers north and east. This will also herald a cool start to July with high temperatures Saturday in the upper 60s to mid 70s. Warmer weather will arrive early next week and by the Fourth highs will return to the 80s to lower 90s. The best chance for showers will be Thursday night and Friday with the passage of the upper low followed by warm and dry weather Sunday through Tuesday, the Fourth Of July. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 854 PM CDT Tue Jun 27 2017 Scattered strong to severe thunderstorms will continue across central North Dakota this evening and into the early overnight. Isolated thunderstorms are possible west. VFR conditions are expected outside of thunderstorms. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...PA SHORT TERM...WAA LONG TERM...WAA AVIATION...PA
Hazardous weather outlook, Jun 27, 8:51 PM CDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 851 PM CDT Tue Jun 27 2017 NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-290200- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 851 PM CDT Tue Jun 27 2017 /751 PM MDT Tue Jun 27 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Scattered strong to severe thunderstorms are expected across central North Dakota this evening and into the early overnight. Wind gusts to 65 mph, quarter size hail and frequent lightning are expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are possible Thursday afternoon and Thursday night. However severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. NDZ001-002-009-010-017-018-031>033-040-041-043-044-290200- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 851 PM CDT Tue Jun 27 2017 /751 PM MDT Tue Jun 27 2017/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight Isolated thunderstorms are possible this evening. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are possible Thursday afternoon and Thursday night. However severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 27, 7:47 PM CDT, 1 hour 43 minutes before
Special Weather Statement National Weather Service Bismarck ND 747 PM CDT TUE JUN 27 2017 NDZ020-280115- Oliver ND- 747 PM CDT TUE JUN 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OLIVER COUNTY UNTIL 815 PM CDT... At 746 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Hannover, or 15 miles southeast of Beulah, moving east at 10 mph. Half inch hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Hannover. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4698 10176 4712 10176 4721 10136 4698 10130 TIME...MOT...LOC 0046Z 249DEG 10KT 4706 10164 AYD
Local storm report, Jun 27, 8:09 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
809 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HEAVY RAIN 6.5ESE GLEN ULLIN 46.77N 101.71W
06/27/2017 M1.05 INCH MORTON ND TRAINED SPOTTER
&&
AELocal storm report, Jun 27, 8:43 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
843 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM TSTM WND GST CROWN BUTTE LAKE 46.87N 101.09W
06/27/2017 E50 MPH MORTON ND STORM CHASER
&&
AELocal storm report, Jun 27, 8:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
858 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 7 NNE SAINT ANTHONY 46.71N 100.86W
06/27/2017 E58 MPH MORTON ND TRAINED SPOTTER
SPOTTER REPORTED STRONG WINDS COMBINED WITH
RAIN TO PRODUCE VERY LOW VISIBILITY. SPOTTER
SAID IT LOOKED LIKE A BLIZZARD. NO HAIL
REPORTED.
&&
KSLocal storm report, Jun 27, 9:07 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
907 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM TSTM WND GST BISMARCK 46.81N 100.78W
06/27/2017 M58 MPH BURLEIGH ND ASOS
MAX GUST TO 58 MPH THUS FAR AS MEASURED BY
THE ASOS. HEAVY RAIN, NEAR ZERO VISIBILITY,
AND PEA SIZED HAIL.
&&
KSLocal storm report, Jun 27, 9:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
929 PM CDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM HAIL 4 SW BISMARCK 46.77N 100.84W
06/27/2017 E1.75 INCH MORTON ND TRAINED SPOTTER
BRIEF GOLFBALL SIZED HAIL AS THE LARGEST.
MOST HAILSTONES WERE LESS THAN ONE INCH
DIAMETER OR LESS THAN QUARTER SIZED.
&&
KSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 7:18 PM CDT | Special Weather Statement | BIS | Morton | 27 min |
| Jun 27, 7:45 PM CDT | Special Weather Statement | BIS | Morton | 30 min |
| Jun 27, 7:47 PM CDT | Special Weather Statement | BIS | Oliver | 28 min |
| Jun 27, 7:50 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 55 min |
| Jun 27, 8:29 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 61 min |
| Jun 27, 9:54 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Sioux | 43 min |
| Jun 27, 10:56 PM CDT | Special Weather Statement | BIS | Dickey, Foster, Kidder, LaMoure, Logan, McIntosh and 2 more | 49 min |
| Jun 28, 12:49 AM CDT | Special Weather Statement | BIS | Wells | 41 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.